Leg Muscle Stiffness From Chemotherapy
The powerful drugs introduced into the body during chemotherapy are selected and measured to attack specific kinds of cancer cells while sparing, as much as possible, other cells and systems in the body. This is a delicate balancing act, though, and with variable side effects. Even people receiving the same drugs for the same kind of cancer will react differently to the drugs, with symptoms that can include pain, stiffness, numbness and cramps in the legs and feet.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Chemotherapy can damage the nerve fibers that transmit sensory information to your central nervous system, a condition called peripheral neuropathy. Although symptoms sometimes come on suddenly, Chemocare.com says that they usually build, may worsen with each treatment, then ease gradually. How long the problem lasts is unpredictable but in most cases, it eventually goes away, although up to a year may pass before symptoms disappear entirely. Sometimes, the condition is irreversible. People at greatest risk of chemotherapy-related peripheral neuropathy are those with pre-existing conditions such as diabetes, kidney disease, alcoholism and nutritional deficiencies.
According to the American Cancer Society, staying in bed too long, dehydration, low blood sugar and mineral imbalances can also bring on leg problems.
Signs and Symptoms
The National Cancer Institute reports that most people first notice a tingling in their toes that begins extending upward and may turn into burning or electric shock sensations, weakness, numbness, or sudden sharp, stabbing pains. Leg cramps are common, especially among women receiving chemotherapy for breast cancer. Patients may also notice reduced or heightened sensitivity to heat or cold, loss of balance or clumsiness when walking, and loss of feeling in their legs and feet.
Managing the Problem
The most important thing to do if you experience chemotherapy side effects you weren't expecting, or are more severe than you were expecting, is to report them to your health care provider. The National Cancer Institute advises helping your doctor by keeping careful records, noting when the pain or discomfort starts or stops, how long it lasts, and whether anything you do seems to make it better or worse. Assess your pain and assign descriptive words such as sharp, dull, throbbing, burning or steady to it.
When you realize that you have a new limitation, take conscious steps to protect yourself from injury. Keep your feet and legs warm, wear sneakers or rubber-soled shoes, walk slowly and hold onto handrails, and lay no-slip mats in your bathtub or shower stall. Remove anything you might slip on or trip over such as area rugs and electrical cords. If it helps, use a cane.
Doctors often can make adjustments and substitutions to chemotherapy drugs in order to combat debilitating side effects. Pain medications, antidepressants that soothe injured nerves, massage, medicated lotions and the application of heat or cold to affected areas also may bring relief. Acupuncture, meditation, and hypnosis can be complementary options for pain control, along with strengthening the affected muscles with yoga or other types of exercises approved by your health care provider.
- KatarzynaBialasiewicz/iStock/Getty Images